Hail, Lee
- When
- July 10, 12:19 PM CST to 12:23 PM CST
- Where
- Lee County, Walton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.720, -89.430
Strong to severe thunderstorms moved across northern Illinois during the afternoon and evening hours of July 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across northern Illinois during the afternoon and evening hours of July 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 10, 11:47 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1247 PM CDT THU JUL 10 2008 .DISCUSSION... 303 AM CDT SCATTERED SHOWERS HAVE PERSISTED ALONG THE LEADING EDGE OF THE MOISTURE TONGUE/WARM FRONT ALONG THE BACK RIM OF THE DEPARTING SFC RIDGE. AS THE FOCUS FOR THESE SHOWERS LIFTS NORTHWARD THIS MORNING...SO SHOULD THE SHOWERS. PRECIP FORECAST FOR TODAY IS A BIT OF A HEADACHE. HAVE BEEN LEAVING ANY MENTION OF POPS OUT OF THE FORECAST THE PAST FEW MORNINGS...BUT NOW IT IS APPARENT THAT SOME OF THIS CONVECTION MAY TAG FAR NORTHERN ILLINOIS TODAY. A QUICK MOVING UPPER LEVEL SHORTWAVE CURRENTLY IN THE DAKOTAS IS EXPECTED TO PROPAGATE EASTWARD INTO WISCONSIN BY MID-AFTERNOON TODAY. CONVECTION OUT AHEAD OF THIS SHORT WAVE IS EXPECTED TO PERSIST AND TRACK INTO WISCONSIN. MAIN FOCUS FOR DEVELOPMENT SHOULD BE ALONG THE WARM FRONT WHERE THE BEST DYNAMICS WILL RESIDE. DEW POINTS HAVE REBOUNDED RATHER NICELY ACROSS THE REGION BACK INTO THE MID 60S...WHICH IS RATHER SURPRISING CONSIDERING THE MODEL GUIDANCE THE PAST FEW DAYS. WITH THE MOISTURE IN PLACE AND A DECENT AMOUNT OF INSTABILITY PRESENT WITH GFS AND NAM SOUNDINGS OUT OF RFD SHOWING OVER 3000 J/KG OF SFC BASED CAPE THIS AFTERNOON...WHICH IS PROBABLY OVER DOING IT...THE MAIN QUESTION WILL BE THE LIFT. WITH THE SHORT WAVE BEING OUR FOCUS FOR LIFT...THE QUESTION IS HOW FAR WILL THIS PROTRUDE DOWN INTO NORTHERN ILLINOIS GIVING SUPPORT TO STORM DEVELOPMENT. RIGHT NOW...IT APPEARS THAT IT WILL JUST SKIM THE NORTHERN EDGE OF THE STATE...WITH POINTS FURTHER SOUTH AND EAST BEING A BIT MORE CAPPED IN THE MID-LEVELS. SPC DAY 1 SLIGHT RISK DOES EXTEND ACROSS MOST OF THE CWA OUTSIDE OF NORTHWEST INDIANA...BUT EVEN THEY ADMIT THAT THERE IS A CERTAIN DEGREE OF UNCERTAINTY OUT THERE. MOST OF THEIR OUTLOOK IS BASED UPON AN MCS DEVELOPING ALONG THE MINNESOTA/DAKOTAS BORDER AND THIS TRACKING SOUTHEAST WITH THE MEAN WIND AND INTO THE REGION. FORECAST WINDS IN THE 850-300MB COLUMN SEEM TO BE A BIT MORE EASTERLY...WHICH MAKES ME THINK THAT ANY MCS MAY TRACK FURTHER TO THE NORTH. AS ALWAYS...CONVECTIVE TRENDS WILL HAVE TO BE MONITORED THROUGHOUT THE DAY AND WATCH HOW FAR SOUTH THE SHORT WAVES INFLUENCE DIGS DOWN. WITH WARM AIR ADVECTION REALLY STARTING TO KICK IN ON FRIDAY...WE WILL LIKELY HAVE A DRY...BUT RATHER WARM DAY ON TAP. TRENDED EVEN A TAD BIT HIGHER TODAY FOR FRIDAY WITH TEMPS IN THE CHICAGO HEAT ISLAND MAKING IT UP TO 94 AND THE LOW 90S ELSEWHERE AS +20C 850MB AIR ADVECTS INTO THE REGION WITH STRONG SOUTHWESTERLY SFC WINDS WITH LITTLE IN THE WAY OF A LAKE BREEZE. THIS WILL LIKELY BE RFDS FIRST 90 DEGREE DAY OF THE YEAR...GRANTED ANY CLOUD COVER DOES NOT COME IN UNEXPECTEDLY. THE HEAT WILL NOT LAST LONG AS A POTENT LOW PRESSURE SYSTEM TRACKS THROUGH SOUTHERN CANADA. AN INITIAL SHORT WAVE TROF SHOULD COME THROUGH OUT AHEAD OF THE MORE POTENT COLD FRONT...BUT THIS SHORT WAVE SHOULD HAVE ENOUGH LIFT WITH IT TO KICK OFF SOME SHOWERS AND STORMS OVERNIGHT FRIDAY INTO SATURDAY MORNING. THE MAIN SHOW COMES IN WITH THE COLD FRONT MID-DAY SATURDAY. TIMING SEEMS PRETTY GOOD FOR HAVING THE FRONT SPRAWLED FROM NORTHEAST TO SOUTHWEST ACROSS THE FORECAST AREA DURING THE DIURNAL PEAK OF THE DAY. WITH MOISTURE POOLING OUT AHEAD OF THE FRONT...A HIGHLY UNSTABLE ENVIRONMENT WITH LITTLE CAPPING...AND STRONG SYNOPTIC FORCING COMING IN WITH THE FRONT...WILL LIKELY HAVE SOME POTENT THUNDERSTORMS TO DEAL WITH...WHICH ALSO IS REFLECTED IN SPCS DAY 3 OUTLOOK WITH A SLIGHT RISK ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA. AFTER THIS FRONT COMES THROUGH...THE WEATHER PATTERN REALLY QUIETS DOWN AGAIN WITH BROAD RIDGING SETTING UP SHOP ACROSS THE MIDWEST. HALBACH && .AVIATION... 1247 PM CDT FOR 18Z TAFS...MAIN FOCUS IS CONVECTION MOVING ACROSS EASTERN IA/NORTHERN IL THIS NOON HOUR...WHICH APPEARS TO BE FORCED BY MESOSCALE CONVECTIVE VORT OVER CENTRAL IOWA. MLCAPE AXIS ACROSS EASTERN IOWA DIMINISHES FARTHER TO THE EAST...THOUGH EXPECT SOUTHWEST LOW LEVEL FLOW AND MOIST ADVECTION WILL ALLOW DESTABILIZATION INTO MUCH OF FORECAST AREA THIS AFTERNOON AS MCV CONTINUES TO PROPAGATE TO THE EAST. BASED ON RADAR EXTRAPOLATION... CONVECTION SHOULD BE INTO KRFD TERMINAL AT BEGINNING OF TAF...AND INTO CHICAGO TERMINALS AROUND 20-21Z. TRACKING OF MCV PER SATELLITE LOOPS SUGGESTS FEATURE WILL BE EAST OF FORECAST AREA BY EARLY EVENING...AND EXPECT PERIOD OF SUBSIDENCE SHOULD ALLOW CONVECTION POTENTIAL TO DECREASE THIS EVENING. SHORT WAVE RIDGE DEVELOPS ALOFT OVERNIGHT WITH FOCUS FOR ADDITIONAL STORMS SHIFTING BACK ACROSS NORTHERN PLAINS. SOUTHWEST WINDS EXPECTED THROUGH PERIOD WITH TROUGH DEVELOPING TO THE WEST. SOME GUSTINESS INTO UPPER TEENS/NEAR 20 KNOTS THIS AFTERNOON SHOULD ABATE WITH SUNSET THIS EVENING. RATZER && .MARINE... 339 AM CDT FAIRLY LIGHT...GENERALLY SOUTHERLY FLOW...EXPECTED OVER THE LAKE TODAY WITH LAKE BREEZE LIKELY DEVELOPING OVER NORTHERN PORTIONS OF LAKE LEADING TO SOME VARIABILITY IN THE WINDS THIS AFTERNOON. AS CYCLOGENESIS TAKES PLACE OVER THE NORTHERN PLAINS TONIGHT MODELS SUGGEST WARM FRONTOGENESIS WILL TAKE PLACE OVER CENTRAL PORTIONS OF THE LAKE WITH WINDS TURNING MORE EASTERLY TO THE NORTH OF THE DEVELOPING WARM FRONT. WARM FRONT WILL LIFT NORTH OF THE LAKE BY FRIDAY EVENING AS UNSEASONABLY STRONG CYCLONE OVER THE NORTHERN PLAINS LIFTS SLOWLY NORTHEAST INTO CANADA. OPERATIONAL RUN OF THE GFS IS WEAKER THAN MOST OF ITS ENSEMBLE MEMBERS WITH THE SURFACE LOW AND MUCH WEAKER THAN THE OPERATIONAL RUNS OF THE WRF-NMM AND ECMWF FRIDAY NIGHT. HAVE GENERALLY SIDED WITH THE DEEPER SOLUTIONS AND MAINTAINED FORCE 4 WINDS FRIDAY NIGHT...PARTICULARLY OVER NORTHERN PORTIONS OF THE LAKE. WINDS COULD FLIRT WITH GALES FRIDAY NIGHT OVER NORTHERN LAKE MICHIGAN...THOUGH STRONGLY STABLE CONDITIONS NEAR THE SURFACE WILL LIKELY RESULT IN A TIGHT VERTICAL GRADIENT IN WIND VELOCITIES AND KEEP ANY GALE FORCE GUSTS JUST ABOVE THE SURFACE. IZZI && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1053 AM CDT THU JUL 10 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 111600- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1053 AM CDT THU JUL 10 2008 /1153 AM EDT THU JUL 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...THE STRONGEST OF WHICH COULD PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS AND STRONG WINDS TO 70 MPH. AREAS AFFECTED AND TIMING: NORTHERN ILLINOIS DISCUSSION: THUNDERSTORMS IN THE UPPER MISSISSIPPI VALLEY ARE EXPECTED TO TRACK SOUTHEAST INTO NORTHERN ILLINOIS LATER TODAY. THE MOSTLY LIKELY LOCATION FOR THE STRONGEST STORMS WILL BE ALONG AND NORTH OF THE KANKAKEE AND ILLINOIS RIVER VALLEYS. PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDICES ARE EXPECTED TO RISE TO NEAR 100 DEGREES IN COOK COUNTY FRIDAY AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY WITH STRONG WINDS AND LARGE HAIL. PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON THROUGH THE EVENING HOURS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-111600- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1053 AM CDT THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT WITH STRONG WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-111600- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1053 AM CDT THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...SOME OF WHICH MAY HAVE STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH LATE SATURDAY NIGHT ACROSS THE LAKE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KREIN
The Quad Cities radar (KDVN), 96 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
16 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.
Wind gusts were estimated to 60 mph, 7 miles west of Amboy.
Minor street flooding was reported in Amboy and 5 to 6 inches of water was reported on Route 52, south of Amboy. Yards were flooded in Sublette. Water was reported in low lying areas along Route 30. Three miles west of Sublette, 4.75 inches of rainfall was measured.
A three to four inch diameter tree limb was blown down near Route 71 and Route 52.
Wind gusts were estimated to 65 mph.
Wind gusts to 58 mph were measured near Route 23, north of Ottawa.
Large branches and wires were blown down. There was some structural damage from tree limbs.
Trees were blown down in LaSalle.
Large tree limbs and power lines were blown down. Some structural damage was reported from debris. Crop damage was also reported.
A parked car on North Blaine Avenue was destroyed by a large tree that was blown down onto it. Another car on Goodwin Street sustained significant damage after a large tree limb fell on it. An SUV on South Grand Avenue suffered major damage after a large tree limb fell onto the roof. Some trees were uprooted. Numerous trees, tree limbs and power lines were blown down throughout Bradley.
A large tree was blown down.
A large tree was blown down.
A six inch diameter tree was blown down in Prairie Grove.
Damage to siding and roofs was reported near Algonquin and Lakewood Roads.
A gust to 63 mph was measured at Chicago Executive Airport.
A tree was blown down onto a house on Front Street.
A tree and power lines were blown down near Caton Farm and Brisbin Roads.
A tree was blown down on Plattville Road, just east of Route 47.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123947, 123948, 123965, 123949, 123950, 123970, 123951, 123966, 123967, 129122, 123952, 125250, 124346, 123954, 123955, 123956, 123968, 123969, 123957, 123962, 123958, 123964.